Alert archive / Indiana / River Flood Warnings in 2009
River Flood Warning 68, NWS Northern Indiana
NWS Northern Indiana issued this river flood warning at Apr 5, 2009, 10:13 PM EDT for Allen County, Indiana. It took effect at Apr 6, 2009, 11:18 AM EDT. It was in force for 59 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2009, 10:13 PM EDT (02:13 UTC)
- In effect from
- Apr 6, 2009, 11:18 AM EDT
- Expired
- Apr 8, 2009, 9:48 PM EDT
- In force
- 59 hr
- Issued by
- NWS Northern Indiana
- Flood severity
- Minor
County Allen County, IN
The radar
The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point St. Joseph River (OH/IN) near Fort Wayne (ROOI3). The gauge peaked at 13.61 ft at Apr 7, 2009, 2:00 PM EDT.
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04180500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Apr 5, 9:54 PM EDT, 19 minutes earlier.
Area forecast discussion, Apr 5, 9:54 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 954 PM EDT SUN APR 5 2009 .UPDATE... CURRENT FORECAST TRENDS ARE ON TRACK AND HAVE OPTED TO KEEP THE GRIDS/FORECAST RELATIVELY UNCHANGED. SURFACE LOW...LOCATED OVER SOUTHWEST OHIO IS MOVING QUICKLY NORTHEAST AND WILL BE OVER THE EASTERN GREAT LAKES BY MORNING. 18Z RUNS OF THE NAM AND GFS STILL DID NOT HAVE THE BEST HANDLE ON THE MID LEVEL FEATURES...AND ALSO DID NOT CAPTURE THE DRY INTRUSION OF AIR OVER CENTRAL INDIANA. THE DEFORMATION AXIS IS STARTING TO SET UP FROM DVN-CHI-DTX AND THIS WILL LIKELY BE THE INITIAL ON SLAUGHT OF SNOW. SATELLITE TRENDS SUGGEST THAT THIS BAND WILL PIVOT TO A MORE SW-NE ORIENTATION ACROSS SOUTHERN LAKE MICHIGAN BEFORE THE WHOLE FEATURE SLIDES EAST. CURRENTLY HAVE THE WINTER WEATHER ADVISORY FOR SNOW OVER THE NORHTERN TIER COUNTIES OF THE CWA AND FEEL THAT THIS IS A GOOD CALL. THE QUESTION WILL BE HOW MUCH SNOW ACTUALLY ACCUMULATES AS THE COLD AIR IS NOT YET IN PLACE AND WE HAVE HAD PLENTY OF RAINFALL TO SATURATE THE SURFACES. WITH THE DRIER AIR ALSO COMES A REALLY CHALLENGING AVIATION FORECAST AND WILL UPDATE THE TAFS TO REFLECT SOME IMPROVEMENTS IN VISIBILITY BUT EXPECT THAT LOW CLOUDS WILL PERSIST THROUGH THE NIGHT. EXPECT IFR CONDITIONS TO PREVAIL. && .PREV DISCUSSION... /ISSUED 743 PM EDT SUN APR 5 2009/ AVIATION /00Z TAFS/... MVFR CONDITIONS IN LIGHT TO MODERATE RAIN WILL WILL CONTINUE AT BOTH TERMINALS EARLY THIS EVENING AS A LOW PRESSURE SYSTEM MOVES NORTHEAST THROUGH THE REGION. RAIN WILL GRADUALLY CHANGE TO SNOW OVERNIGHT AS COLDER AIR ARRIVES BEHIND THE SYSTEM...LEADING TO A PERIOD OF IFR CIGS AND VISIBILITIES. HAVE RETAINED ASSESSMENT FROM PREVIOUS SHIFT OF A 03Z CHANGEOVER AT SBN AND 06Z CHANGEOVER AT FWA. PREV DISCUSSION... /ISSUED 340 PM EDT SUN APR 5 2009/ SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT) POTENT STORM AFFECTING THE AREA POISED TO BRING HEAVY RAINS INTO THIS EVENING FOLLOWED BY A CHANGEOVER TO SNOW...WITH ACCUMULATIONS FAVORING THE NORTHERN/NORTHEASTERN CWA. UPR LOW SITUATED OVER MO/IA BORDER WITH RESURGENT SFC LOW CROSSING INTO SOUTHERN ILLINOIS. THESE ARE PROGGED TO MOVE ENE WITH THE SFC LOW CROSSING THROUGH CENTRAL INDIANA INTO OHIO...DEEPENING AS IT DOES SO. AMONG THE 12Z MODEL SUITE THE 12Z NAM ALONG WITH OUR LOCAL WRF HAVE THE BEST HANDLE ON CURRENT TRENDS...WITH THE LOCAL WRF DOING THE BEST JOB OF DEVELOPING THE ACTIVITY OVER CENTRAL IL. HAVE FAVORED THIS MODEL WITH COMPLICATED FCST INVOLVING SIGNIFICANT RAINS ALREADY GETTING UNDERWAY AND THE TRANSITION TO SNOW OVERNIGHT AS COLDER AIR INVADES THE REGION. SIGNIFICANT DEVELOPMENT OVER IL ALONG THE WARM CONVEYOR THIS AFTERNOON PROMISES A WET EVENING FOR THE CWA AS IT PROPAGATES NE. WELL DEVELOPED BAND OF RAINFALL ALREADY STREAMING TROUGH SCENTRAL AREAS OF THE CWA WITH CONSIDERABLE UPSTREAM CONTINUITY. THIS PRECIP WILL CONTINUE TO PLAGUE THE CWA THIS EVENING AS THE LOW TRACKS THROUGH CENTRAL INDIANA. LACK OF INSTABILITY HAS THUS FAR PROVEN TO LIMIT THUNDER THIS FAR NORTH HOWEVER ELEVATED INSTABILITY NORTH OF THE WARM FRONTAL BNDRY WILL INCREASE INTO THE EVENING AS THE LOW TRACKS THROUGH WITH SCT EMBEDDED THUNDER POSSIBLE...ESPECIALLY IN SOUTHERN ZONES. BIG STORY IS THE ARRIVAL OF COLDER AIR TONIGHT. MODELS CONTINUE TO ADVERTISE THERMAL PROFILES COOLING ENOUGH TO SUPPORT SNOW IN THE NW AROUND 03Z AND RAPIDLY TRANSITIONING AREA WIDE BY 06Z. FEELING IS THE TRANSITION IS PROBABLY A LITTLE QUICK IN THE MODELS HOWEVER A CHANGEOVER IS IMMINENT WITH H850 TEMPS DOWN TO -4C AREA WIDE BY MORNING. WITH STRENGTHENED SFC LOW THE 12Z MODELS HAVE SET UP DEFORMATION ZONE FURTHER EAST. GFS IS WAY OVERDONE WITH QPF IN THIS REGION AND FAVORING NAM12/LOCAL WRF...HEAVIEST QPF LIES THROUGH THE NE CWA...AND THE RACE IS ON TO SEE HOW QUICKLY THE COLD AIR CAN CHANGE THINGS OVER TO ALL SNOW AROUND 06Z AS STRONGEST FORCING MOVES OFF TO THE EAST. SNOW AMOUNTS ARE EXTREMELY PROBLEMATIC. SFC WET BULB TEMPS HOVERING NEAR 32 / IN FACT JUST ABOVE FZ ALL NIGHT IN LOCAL WRF / WILL HELP MITIGATE ACCUMULATIONS ALONG WITH INITIALLY WARM GROUND. HOWEVER...INITIAL SNOW COULD BE QUITE INTENSE FOR A PERIOD AND IF AN EARLY ACCUMULATION CAN BE OBTAINED FURTHER SNOW WOULD ADD UP NICELY. HAVE CHOSEN TO TAKE THE MIDDLE GROUND AND ASSUME INITIAL SNOW ACCUMULATION WILL BE PROBLEMATIC BUT WILL THEREAFTER SUCCEED. STRONGEST COMBINATION OF DEFORMATION ZONE PRECIP AND SUFFICIENTLY COLD BOUNDARY LAYER LIES ACROSS NE PORTIONS OF CWA AND FEEL THIS AREA COULD SEE 2-4 INCHES SHOULD EVERYTHING COME TOGETHER SUFFICIENTLY. THIS IS A BIG IF...AND BUST POTENTIAL LOOMS LARGE...BUT THE POSSIBILITY OF LATE SEASON SNOWFALL COINCIDENT WITH THE MORNING OF A NEW WORK WEEK CANT BE IGNORED AND HAVE CHOSEN TO HOIST A WINTER WEATHER ADVISORY FOR THIS PORTION. DONT BELIEVE DEFORMATION ZONE WILL LINGER LONG WITH STRENGTHENING LOW RAPIDLY SCOOTING OFF TO THE NE AND HAVE CURTAILED QPF/SNOW AMOUNTS ON MONDAY AFTERNOON BUT WITH COLD CYCLONIC FLOW ALOFT CANT RULE OUT SOME FLAKES DURING THE DAY. H85 TEMPS OVER THE LAKE ALSO BECOME COLD ENOUGH TO SUPPORT THE POSSIBILITY OF LIGHT LAKE EFFECT SNOWS WITH A MOIST LAYER EXTENDING TO AN INVERSION LOCATED WITHIN THE GROWTH ZONE. NOT GOING TO ADD ANYTHING SIGNIFICANT BEYOND WHAT IS ALREADY THE GRIDS AT THIS TIME LONG TERM...(TUESDAY THROUGH SUNDAY)... INITIAL CHALLENGE FOR THIS TIME FRAME IS HOW FAST PESKY UPPER LOW DEPARTS THE AREA. TRENDS HAVE STILL SUGGESTED A SLOWER DEPARTURE TO THE PRECIP ON TUESDAY SO WILL LEAVE GRIDS AS IS WITH CHC OF SNOW WILL KEEP WITH CURRENT GRIDS OF DRY WEATHER ARRIVING TUES NGT AND CONTINUING INTO THURSDAY. TEMPS WILL START TO MODERATE DURING THIS TIME FRAME BUT AM REMAINING CONSERVATIVE...UNDERCUTTING GUIDANCE GIVEN SLOWER TRENDS ON DEPARTURE OF COLDEST AIR. NEXT SYSTEM WILL TAKE AIM ON THE AREA AS EARLY AS THURS EVE. NEW GFS 1000-850 MB THICKNESS VALUES WOULD SUGGEST ALL RAIN FOR THE EVENT AS THE LOW TRACKS JUST TO OUR SOUTH ONCE AGAIN. 00Z ECMWF KEEPS NORTHERN EDGE OF THE PRECIP OUT OF OUR AREA. AS A RESULT...WILL ALSO MAINTAIN THE PREVIOUS POPS DUE TO THE UNCERTAINTY OF HOW THINGS WILL EVOLVE. HIGH PRESSURE WILL THEN TAKE CONTROL AND HOPEFULLY ALLOW FOR MORE OF A QUIET PERIOD STARTING FRIDAY NIGHT AND INTO THE WEEKEND. HAVE CONTINUED TO UNDERCUT GUIDANCE THROUGH THE PERIOD UNTIL A CLEAR SIGN STARTS TO SHOW THAT WARMER TEMPS WILL ONCE AGAIN BEGIN TO ARRIVE AND SPRING CAN SETTLE IN. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR INZ005>007. MI...WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR MIZ078>081. OH...WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR OHZ001-002. LM...GALE WARNING UNTIL 8 PM EDT TUESDAY FOR LMZ043-046. && SHORT TERM...LEWIS LONG TERM...FISHER AVIATION...KANOFSKY UPDATE...LEWIS
Hazardous weather outlook, Apr 5, 4:54 AM EDT, 17 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 454 AM EDT SUN APR 5 2009 INZ003>009-012>018-MIZ077>081-OHZ001-002-004-005-015-016-060900- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN... MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING... ANTWERP...OTTAWA...PANDORA 454 AM EDT SUN APR 5 2009 /354 AM CDT SUN APR 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ANOTHER INTENSE LOW PRESSURE SYSTEM WILL SWING OUT OF THE CENTRAL PLAINS TODAY WITH ANOTHER ROUND OF HEAVY RAIN POSSIBLE BY LATE AFTERNOON INTO EARLY EVENING...BEFORE CHANGING OVER TO A PERIOD OF ACCUMULATING SNOW LATE THIS EVENING AND CONTINUING INTO EARLY MONDAY MORNING. SOME LIGHT ACCUMULATIONS ARE POSSIBLE ESPECIALLY WEST OF A WINIMAC TO HILLSDALE LINE. LOCAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW WILL DIMINISH TO SNOW SHOWERS BY LATE MONDAY MORNING. LITTLE ADDITIONAL ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-060900- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 454 AM EDT SUN APR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT HAZARDOUS CONDITIONS TO SMALL CRAFT WILL DEVELOP BY LATE AFTERNOON WITH NORTH GALES TO 40 KNOTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HAZARDOUS CONDITIONS TO SMALL CRAFT WILL CONTINUE THROUGH TUESDAY EVENING WITH NORTH GALES TO 40 KNOTS EXPECTED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP INZ020-022>027-032>034-OHZ024-025-060900- WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD- JAY-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MONTICELLO...BROOKSTON...LOGANSPORT... PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN... DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND... VAN WERT...DELPHOS...LIMA 454 AM EDT SUN APR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT ANOTHER INTENSE LOW PRESSURE SYSTEM WILL SWING OUT OF THE CENTRAL PLAINS TODAY WITH ANOTHER ROUND OF HEAVY RAIN POSSIBLE BY LATE AFTERNOON INTO EARLY EVENING...BEFORE CHANGING OVER TO A BRIEF PERIOD OF ACCUMULATING SNOW AFTER MIDNIGHT AND CONTINUING INTO EARLY MONDAY MORNING. LOCAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THUNDERSTORMS ALONG. IN ADDITION SOME STORMS MAY PRODUCE SMALL HAIL SOUTH OF HIGHWAY 24 FROM LATE AFTERNOON INTO EARLY EVENING BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Apr 5, 9:33 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
933 PM EDT SUN APR 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0933 PM HEAVY RAIN BLUFFTON 40.74N 85.17W
04/05/2009 M1.60 INCH WELLS IN PUBLIC
RAINFALL MEASURED SINCE NOON SUNDAY. PONDING OF WATER
IN FIELDS.
&&
EVENT NUMBER IWX0902552
LEWISThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 9:29 PM EDT | Areal Flood Advisory | IWX | LaPorte, Saint Joseph, Starke | 6 hr |
| Apr 5, 10:13 PM EDT | River Flood Warning | IWX | Cass, Miami, Wabash | 60 hr |
| Apr 5, 10:13 PM EDT | River Flood Warning | IWX | Fulton, Kosciusko, Marshall, Pulaski, Starke | 6 days |
| Apr 5, 10:13 PM EDT | River Flood Warning | IWX | Huntington, Wells | 3 days |
| Apr 5, 10:13 PM EDT | River Flood Warning | IWX | Cass, Miami, Wabash | 24 hr |
| Apr 5, 10:13 PM EDT | River Flood Warning | IWX | Allen | 72 hr |
| Apr 5, 10:13 PM EDT | River Flood Warning | IWX | Allen, DeKalb | 6 days |
| Apr 5, 10:13 PM EDT | River Flood Warning | IWX | Adams, Allen | 72 hr |
| Apr 5, 10:13 PM EDT | River Flood Warning | IWX | Allen | 23 hr |
| Apr 6, 1:19 PM EDT | River Flood Warning | IWX | Blackford, Huntington, Jay, Wabash, Wells | 22 hr |
| Apr 6, 6:10 PM EDT | River Flood Warning | IWX | Allen, Huntington, Wabash | 22 hr |
| Apr 5, 10:13 PM EDT | River Flood Warning | IWX | Allen, Paulding, Putnam | 13 hr |
| Apr 5, 10:13 PM EDT | River Flood Warning | IWX | Defiance, Henry | 13 hr |
| Apr 5, 10:13 PM EDT | River Flood Warning | IWX | Williams | 3 days |
| Apr 5, 10:13 PM EDT | River Flood Warning | IWX | Defiance, Fulton, Williams | 6 days |
Nearby
River Flood Warnings in Indiana, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.